Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 8, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Mar 17, 2018, 5:58 PM CDT for Wilkinson County, Mississippi; Pointe Coupee Parish, West Feliciana Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2018, 5:58 PM CDT (22:58 UTC)
- Expired
- Mar 17, 2018, 6:30 PM CDT
- In force
- 32 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pointe Coupee Parish, LA, West Feliciana Parish, LA, Wilkinson County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1336 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted.
936
WUUS54 KLIX 172258
SVRLIX
LAC077-125-MSC157-172330-
/O.NEW.KLIX.SV.W.0008.180317T2258Z-180317T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
558 PM CDT SAT MAR 17 2018
The National Weather Service in New Orleans has issued a
* Severe Thunderstorm Warning for...
Northwestern West Feliciana Parish in southeastern Louisiana...
North central Pointe Coupee Parish in southeastern Louisiana...
Southwestern Wilkinson County in southern Mississippi...
* Until 630 PM CDT
* At 557 PM CDT, a severe thunderstorm was located near Lettsworth,
or 11 miles east of Simmesport, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern West Feliciana...north central Pointe Coupee Parishes
in southeastern Louisiana and southwestern Wilkinson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3104 9168 3104 9166 3103 9164 3099 9166
3097 9166 3100 9164 3103 9157 3106 9156
3110 9161 3101 9131 3077 9147 3096 9174
TIME...MOT...LOC 2257Z 299DEG 15KT 3100 9162
HAIL...1.00IN
WIND...60MPH
$$
111 follow-up statement
778
WWUS54 KLIX 172329
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
629 PM CDT SAT MAR 17 2018
LAC077-125-MSC157-172338-
/O.EXP.KLIX.SV.W.0008.000000T0000Z-180317T2330Z/
West Feliciana LA-Pointe Coupee LA-Wilkinson MS-
629 PM CDT SAT MAR 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WEST FELICIANA...
NORTH CENTRAL POINTE COUPEE PARISHES IN SOUTHEASTERN LOUISIANA AND
SOUTHWESTERN WILKINSON COUNTIES WILL EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3104 9168 3104 9166 3103 9164 3099 9166
3097 9166 3100 9164 3103 9157 3106 9156
3110 9161 3101 9131 3077 9147 3096 9174
TIME...MOT...LOC 2328Z 299DEG 15KT 3094 9149
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:50 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Mar 17, 3:50 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
350 PM CDT Sat Mar 17 2018
.SHORT TERM...Ongoing diurnally forced convection will begin to
dissipate in the evening hours. As the convection dissipates and
winds turn calm in the low levels, another round of fog should
begin to form. Fairly widespread fog is expected by daybreak
tomorrow...especially over inland areas. Temperatures will also
remain very mild overnight as lows only dip into the middle 60s.
Tomorrow, a couple of upper level features will affect the area.
A fast moving upper level vorticity max and the nose of a 120 knot
jet streak will move into the Lower Mississippi Valley during the
morning hours. A sharp increase in omega values and resultant lift
across the area will cause scattered to numerous showers and
thunderstorms to begin developing around daybreak and persist
through the afternoon hours. Shear values will also turn more
favorable for some strong to possibly severe thunderstorms to
affect the northern third of the CWA tomorrow morning. The
increase in speed shear to over 50 knots in the lowest 6km can be
attributed to the jet streak moving in. Strong wind gusts and hail
should be the primary concern as directional shear values remain
somewhat limited.
During the evening hours tomorrow, a jet couplet should develop
over Mississippi. Another round of convection should develop in
this very favorable region of forcing. However, it looks like the
strongest omega values will across central Mississippi. Areas
north of the I-10/12 corridor will see the highest risk of
scattered showers and thunderstorms persist through the afternoon
and evening hours tomorrow. The severe threat should also persist
mainly due to continued elevated speed shear levels in excess of
50 knots through the evening hours. As a result, the threat of
hail and strong winds will persist into tomorrow evening with the
greatest threat over Southwest Mississippi.
A dry line should sweep through the area Monday morning as a
surface low deepens in the Tennessee Valley, and a shift in winds
to the west can be expected. This westerly flow will push some
drier air into the region, and expect to see any lingering
scattered convection in the early morning hours give way to
clearing skies by the afternoon. The combination of dry air
advection, some increased subsidence aloft, and increased solar
insolation should result in very warm temperatures on Monday.
Highs could easily rise into the middle 80s in the afternoon.
A secondary upper level trough and much stronger frontal boundary
will sweep through the area Monday night, and a region of
increased lift over the open Gulf waters could produce some
offshore showers late Monday night or early Tuesday. Otherwise, a
wind shift and some passing clouds are all that is expected as
the trough axis sweeps through on Tuesday. Temperatures will cool
around 20 degrees behind the front with highs in the 60s on
Tuesday.
.LONG TERM...
A northwest flow pattern aloft and deep layer ridging in the low
to mid-levels will take hold on Wednesday and remain in place
through Friday. Strong subsidence throughout the atmospheric
column and weak cold air advection will keep clear skies and
cooler than average temperatures in place for Wednesday and
Thursday. By Friday, some moderation in temperatures is expected
and highs should back to more typical levels seen in mid-March.
By Saturday, the ridge axis in the low to mid-levels will begin to
shift to the east, and some moisture and warm air advection will
develop across the area. However, an upper level ridge axis will
remain firmly in place. This upper level ridging should keep a
fairly strong cap in place aloft, but just enough forcing could
overcome the cap over southwest Mississippi. As a result, have
decided to add in a slight chance of showers and thunderstorms for
southwest Mississippi on Saturday. The cap will be significantly
stronger further to the south, and only expect to see a scattered
to broken cumulus field develop by Saturday afternoon. 32
&&
.AVIATION...
Discrete convective cells that were moving NE earlier today are now
moving almost due east around 12kt. Cells over the Atchafalaya Basin
have large cores supportive of hail aloft to about 1 inch diameters
that are likely melting to pea sized near the ground. Several radar
indications of microbursts in remote locations away from terminals
but gust potential in the 40-50kt range appear on track, based on
Doppler samplings. Coverage should diminish with sunset then area
becoming increasingly favorable for widespread advective and
radiative fog formation overnight to lower conditions to LIFR levels
most locations generally after 09Z through about 1430Z. More
destabilization with daytime heating after 17Z for VFR cloud bases
that lower in scattered convection Sunday afternoon. 24/RR
&&
.MARINE...
Steady state onshore flow underway to continue for much of Sunday
before becoming disrupted a bit with frontal zone settling across
the gulf states by Monday morning. Surge of high pressure pushes the
front into the north gulf late Monday night with high pressure
bringing strong northerly gradient winds and building seas to the
coastal waters heading into Tuesday and maintaining into Wednesday
before easing as advection neutralizes Wednesday afternoon. 24/RR
&&
.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Monitoring river flooding
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or direct
tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 64 77 66 84 / 30 60 30 30
BTR 64 80 66 84 / 30 50 20 30
ASD 64 79 66 82 / 20 60 30 30
MSY 65 80 67 82 / 20 50 20 30
GPT 64 74 66 78 / 20 40 40 30
PQL 63 76 65 80 / 20 30 50 40
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, Mar 17, 4:18 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 418 PM CDT Sat Mar 17 2018 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-181400- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 418 PM CDT Sat Mar 17 2018 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Tonight Flood warnings continue along the Mississippi and Pearl Rivers. Refer to the latest river flood statements for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday There remains a Marginal Risk of severe storms late Sunday into Monday morning ahead of a cold front. The primary focus will likely remain over south Mississippi and adjacent areas of southeast Louisiana. The primary threats with any severe storms are large hail and damaging wind gusts. Flood warnings will continue along the Mississippi and Pearl Rivers. Refer to the latest river flood statements for details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested at this time.
In the hours before
Special weather statement, Mar 17, 3:29 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service New Orleans LA
329 PM CDT SAT MAR 17 2018
LAZ046>048-172130-
Iberville-West Baton Rouge-East Baton Rouge-
329 PM CDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST BATON ROUGE...
CENTRAL IBERVILLE AND SOUTHWESTERN EAST BATON ROUGE PARISHES...
At 328 PM CDT, a strong thunderstorm was located 9 miles south of
Ramah, or 13 miles east of Catahoula, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Baton Rouge, Plaquemine, Oak Hills Place, St. Gabriel, Addis, Brusly,
Westminster, Gardere, Carville and Village St. George.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3044 9109 3021 9106 3020 9149 3021 9149
3023 9148 3024 9151 3024 9156 3025 9157
3034 9159
TIME...MOT...LOC 2028Z 262DEG 16KT 3026 9149
24/RRSpecial weather statement, Mar 17, 3:40 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
340 PM CDT SAT MAR 17 2018
LAZ034-046>048-172145-
Iberville-Pointe Coupee-West Baton Rouge-East Baton Rouge-
340 PM CDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST BATON ROUGE...SOUTHEASTERN
POINTE COUPEE...NORTHWESTERN IBERVILLE AND SOUTHWESTERN EAST BATON
ROUGE PARISHES...
At 339 PM CDT, a strong thunderstorm was located over Atchafalaya
National Wildlife Refuge, or 8 miles southeast of Krotz Springs,
moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Addis, Brusly, Livonia, Maringouin, Rosedale, Grosse Tete, Ramah and
Erwinville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3051 9173 3053 9173 3062 9126 3035 9122
3034 9162 3035 9163 3036 9165 3039 9162
3044 9164 3048 9168 3048 9170 3050 9170
3050 9175 3051 9174
TIME...MOT...LOC 2039Z 262DEG 16KT 3044 9166
24/RRSpecial weather statement, Mar 17, 5:38 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
538 PM CDT SAT MAR 17 2018
MSZ068-172315-
Wilkinson-
538 PM CDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILKINSON COUNTY...
At 537 PM CDT, a strong thunderstorm was located near Black Hawk, or
10 miles northeast of Simmesport, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Woodville and Fort Adams.
LAT...LON 3100 9127 3102 9158 3104 9156 3106 9156
3111 9162 3114 9162 3116 9160 3118 9159
3120 9131
TIME...MOT...LOC 2237Z 272DEG 26KT 3108 9169
11Special weather statement, Mar 17, 5:55 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
555 PM CDT SAT MAR 17 2018
LAZ034-035-MSZ068-172330-
Pointe Coupee-West Feliciana-Wilkinson-
555 PM CDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEST FELICIANA...
NORTH CENTRAL POINTE COUPEE PARISHES IN SOUTHEASTERN LOUISIANA AND
SOUTHWESTERN WILKINSON COUNTIES...
At 555 PM CDT, a strong thunderstorm was located near Lettsworth, or
10 miles east of Simmesport, moving southeast at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lettsworth.
LAT...LON 3104 9170 3104 9166 3103 9164 3099 9166
3097 9166 3100 9164 3102 9159 3104 9156
3107 9156 3111 9162 3101 9133 3078 9148
3096 9176
TIME...MOT...LOC 2255Z 299DEG 15KT 3101 9164
11The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 5:38 PM CDT | Special Weather Statement | LIX | Wilkinson | 37 min |
| Mar 17, 3:13 PM CDT | Special Marine Warning | LIX | 32 min | |
| Mar 17, 3:29 PM CDT | Special Weather Statement | LIX | Iberville | 61 min |
| Mar 17, 3:40 PM CDT | Special Weather Statement | LIX | West Baton Rouge | 65 min |
| Mar 17, 5:55 PM CDT | Special Weather Statement | LIX | West Feliciana | 35 min |
| Mar 17, 6:30 PM CDT | Special Weather Statement | LIX | West Feliciana | 30 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2018Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.